FDA: GnRH agonists associated with small risk of diabetes, death

May 13, 2010

Gonadotropin-releasing hormone (GnRH) agonists have been associated with a small increased risk for diabetes, heart attack, stroke, and sudden death in men treated with one of the medications, according to a preliminary and ongoing analysis of several FDA studies.

Gonadotropin-releasing hormone (GnRH) agonists have been associated with a small increased risk for diabetes, heart attack, stroke, and sudden death in men treated with one of the medications, according to a preliminary and ongoing analysis of several FDA studies.

Based on initial findings, FDA advises the following:

  • Health care professionals should be aware of these potential risks and carefully weigh the benefits and risks of GnRH agonists when determining a treatment for patients with prostate cancer.
  • Patients receiving a GnRH agonist should be monitored for the development of diabetes and cardiovascular disease.
  • Cardiovascular risk factors such as smoking and increases in blood pressure, cholesterol, blood sugar, and weight should be managed according to current clinical practice
  • Patients should not stop treatment with a GnRH agonist unless instructed to do so by a health care professional.

At this time, FDA has not made any conclusions about whether GnRH agonists cause an increase in the risk of diabetes and heart disease in patients receiving one of these medications to treat prostate cancer.

"While our review of these prostate cancer treatments is ongoing and there are some limitations to the data, FDA believes it is important to tell patients and health care professionals that there may be an increased risk of serious side effects," said Robert Justice, MD, of FDA in a statement.